North Carolina, 2004

Flash Flood and Hail in North Carolina, May 19, 2004

May 19, 2004 · NWS RAH · 3 events in 2 counties and zones

1 hail, 1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 19, 12:11 PM EST, 5 hours 44 minutes earlier.

Area forecast discussion, May 19, 12:11 PM EST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
111 PM EDT WED MAY 19 2004

.DISCUSSION...
SHORT TERM THROUGH FRIDAY NIGHT...BEST RAIN POTENTIAL FROM SCATTERED
DEEP CONVECTION APPEARS TO BE THIS EVENING...BUT MOISTURE AND
INSTABILITY WILL BE SUFFICIENT FOR A GENERAL 20-30 PERCENT CHANCE OF
AIRMASS LATE DAY SHOWERS/TSTMS THU AND FRI AS WELL.

MAIN FOCUS FOR TSTMS THIS EVENING APPEARS TO BE A SHORT WAVE ALOFT
CROSSING THE CENTRAL APPALACHIANS THIS AFTERNOON AND EXPECTED TO
DRIFT EAST AND SOUTHEAST.  AN ASSOCIATED LINE OF TSTMS SHOULD MOVE
OFF THE VIRGINIA BLUE RIDGE INTO THE PIEDMONT.  OUTFLOW FROM THIS
LINE MAY PROPAGATE ADDITIONAL STORMS SOUTHWARD OVER THE PIEDMONT AND
COASTAL PLAIN WITH THE THREAT IN THE SOUTHEAST POSSIBLY LASTING TO
NEAR MIDNIGHT.  AS PREVIOUS...POPS WILL BE IN THE 40 TO 60 PERCENT
RANGE.  MINIMUMS WILL RANGE FROM ABOUT 63 NW TO 68 SE.

THU AND FRI...RIDGING TAKES PLACE ALOFT WITH ASSOCIATED WARMING AND
DRYING OF THE UPPER LAYERS AND THIS PATTERN HOLDS THROUGH FRIDAY
NIGHT.  LAPSE RATES REMAIN CONDITIONALLY UNSTABLE. BUT WITH THE
ABSENCE OF BOUNDARIES..LATE DAY DEEP CONVECTION SHOULD REMAIN
ISOLATED OR WIDELY SCATTERED BOTH DAYS.  UNDER PARTLY TO MOSTLY
SUNNY SKIES... 12Z LOW LEVEL THICKNESS RANGING NEAR 1395-1400M THU
AND 1403-1408M FRI... TEMPERATURES SHOULD MAX IN THE MID TO UPPER
80S THU AND UPPER 80S TO LOWER 90S FRI. -RFG

EXTENDED...
SATURDAY THROUGH WEDNESDAY...
MID LEVEL RIDGING CONTINUES THROUGH THE WEEKEND INTO EARLY NEXT
WEEK. LEE TROUGH PERSISTS ALSO. THIS WILL RESULT IN GENERALLY WIDELY
SCATTERED MAINLY AFTERNOON AND EVENING CONVECTION AS THE AIR MASS
WILL REMAIN SOMEWHAT MOIST AND UNSTABLE. A WEAK IMPULSE CROSSES ON
SUNDAY AND ANOTHER ONE TUESDAY AND WILL AID IN SLIGHTLY BETTER
CHANCES THESE DAYS. A RIDGE BUILDS AGAIN WEDNESDAY. DOWNSLOPE FLOW
IN MID/UPPER LEVELS AND LITTLE IN THE WAY OF BOUNDARIES WILL RESULT
IN A DRY DAY. TEMPERATURES WILL CONTINUE IN THE GENERAL RANGE OF 85
TO NEAR 90. -RA
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

SHORT TERM...RFG
LONG TERM....RA
Hazardous weather outlook, May 19, 4:45 AM EST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
545 AM EDT WED MAY 19 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-201000-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
545 AM EDT WED MAY 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
INTO THIS EVENING. THE GREATER COVERAGE OF SHOWERS AND STORMS WILL
BE OVER THE NORTHEAST QUARTER OF CENTRAL NORTH CAROLINA... MAINLY
NORTH AND EAST OF RALEIGH... WITH LESSER COVERAGE SOUTHWEST TOWARD
ALBEMARLE AND ROCKINGHAM. AN ISOLATED STORM OR TWO OVER NORTH
SECTIONS OF CENTRAL NORTH CAROLINA MAY PRODUCE STRONG WIND GUSTS OR
SMALL HAIL... HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...

ISOLATED STORMS CAN BE EXPECTED IN THE AFTERNOON AND EARLY EVENING
EACH DAY... MAINLY ALONG AND EAST OF INTERSTATE 95. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

GIH

In the hours before

Special weather statement, May 19, 2:58 PM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
358 PM EDT WED MAY 19 2004

NCZ007-008-192030-
GRANVILLE NC-PERSON NC-
358 PM EDT WED MAY 19 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS GRANVILLE AND PERSON
COUNTIES THROUGH 430 PM EDT...

AT 358 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 8 MILES SOUTHEAST OF SOUTH BOSTON VIRGINIA TO
ROXBORO...MOVING EAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...SURL...PEEDS
STORE...BEREA. STORMS WILL REACH OXFORD AROUND 430 PM.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THESE THUNDERSTORMS. VERY HEAVY RAINFALL WITH RAINFALL RATES
OVER ONE INCH PER HOUR CAN ALSO BE EXPECTED.
Special weather statement, May 19, 3:26 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
426 PM EDT WED MAY 19 2004

NCZ007>009-021>025-038-039-192200-
ALAMANCE NC-DAVIDSON NC-DURHAM NC-FORSYTH NC-GRANVILLE NC-
GUILFORD NC-ORANGE NC-PERSON NC-RANDOLPH NC-VANCE NC-
INCLUDING THE CITIES OF...ASHEBORO...BURLINGTON...CHAPEL HILL...
CREEDMOOR...DURHAM...GRAHAM...GREENSBORO...HENDERSON...HIGH POINT...
HILLSBOROUGH...LEXINGTON...OXFORD...RANDLEMAN...
ROXBORO AND WINSTON-SALEM
426 PM EDT WED MAY 19 2004

...SHOWERS AND THUNDERSTORMS TO AFFECT THE LATE AFTERNOON RUSH
HOUR...

A BAND OF SHOWERS AND THUNDERSTORMS WILL DRIFT SOUTHEAST THROUGH A
LARGE SECTION OF THE NORTHERN PIEDMONT OF CENTRAL NORTH CAROLINA
THROUGH 6 PM. MOST OF THE SHOWERS AND STORMS WILL OCCUR ALONG AND
NORTH OF I-85.

THE SHOWERS AND STORMS WILL AFFECT SUCH PLACES AS WINSTON-SALEM...
GREENSBORO... OXFORD... HENDERSON... AND BURLINGTON.

GUSTY WINDS OF 35 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THE STORMS. THE HEAVY DOWNPOURS WILL
REDUCE THE VISIBILITY TO JUST A COUPLE HUNDRED FEET... THUS
MOTORISTS WILL TO DRIVE WITH EXTRA CAUTION LATE THIS AFTERNOON.

WSS
Special weather statement, May 19, 3:54 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
454 PM EDT WED MAY 19 2004

NCZ042-077-078-089-192200-
HARNETT NC-JOHNSTON NC-SAMPSON NC-WAYNE NC-
454 PM EDT WED MAY 19 2004

...SEVERAL STRONG THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF
JOHNSTON...WAYNE...HARNETT AND SAMPSON COUNTIES THROUGH 600 PM...

AT 454 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS MOVING AWAY
FROM LILLINGTON IN HARNETT COUNTY...AND TOWARD DUNN...LINDEN..AND
BENSON. THE STORMS IS MOVING EAST AT 10 TO 15 MPH.

SOME OTHER LOCATIONS THAT WILL BE AFFECTED BY THIS STORM
INCLUDE......PARKERS MILL...OVERSHOT...BENTONVILLE... GRANTHAM...AND
STEVENS MILL.

STRONG GUSTY WINDS...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED.

ANOTHER CLUSTER OF STORMS WILL MOVE ACROSS CENTRAL JOHNSTON
COUNTY...AFFECTING SMITHFIELD...PRINCETON...AND POSSIBLY GOLDSBORO
AND FREMONT THROUGH THE LATE AFTERNOON.

DRIVERS ON PORTIONS OF I-95 AND I-40 WILL ALSO BE AFFECTED.
VISIBILITIES WILL BE QUICKLY REDUCED IN HEAVY RAIN...AND PONDING OF
WATER ON ROADWAYS CAN RESULT IN A LOSS OF CONTROL DUE TO
HYDROPLANING.

SGY
Special weather statement, May 19, 5:03 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
603 PM EDT WED MAY 19 2004

NCZ078-086-088-089-192300-
CUMBERLAND NC-HOKE NC-SAMPSON NC-WAYNE NC-
INCLUDING THE CITIES OF...CLINTON...FAYETTEVILLE...FORT BRAGG...
GOLDSBORO...MOUNT OLIVE AND RAEFORD
603 PM EDT WED MAY 19 2004

...THUNDERSTORM WITH FREQUENT LIGHTNING AND HEAVY RAIN MOVING SOUTH
OF FAYETTEVILLE...

WIDELY SCATTERED THUNDERSTORMS WILL MOVE SOUTHEAST AT 15 MPH ACROSS
SECTIONS OF THE COASTAL PLAIN AND SANDHILLS THROUGH 7 PM. A
THUNDERSTORM PRODUCING FREQUENT LIGHTNING AND VERY HEAVY RAIN WILL
PASS CLOSE TO HOPE MILLS.  OTHER STORMS MAY AFFECT AREAS NEAR AND
SOUTH OF GOLDSBORO... AND NEAR AND NORTH OF LAURINBURG. THE SHOWERS
AND STORMS WILL SLOWLY DIMINISH IN COVERAGE AND INTENSITY AFTER 8 PM.

PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED WITH THE THUNDERSTORMS AS WELL AS WIND GUSTS NEAR 30 MPH.
Special weather statement, May 19, 5:14 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
614 PM EDT WED MAY 19 2004

NCZ011-026>028-038>043-073>077-200000-
CHATHAM NC-DAVIDSON NC-EDGECOMBE NC-FRANKLIN NC-HALIFAX NC-
HARNETT NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH NC-
RANDOLPH NC-STANLY NC-WAKE NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...CARTHAGE...CARY...
DOWNTOWN RALEIGH...HALIFAX...LEXINGTON...LILLINGTON...LOUISBURG...
NASHVILLE...PITTSBORO...RANDLEMAN...ROANOKE RAPIDS...ROCKY MOUNT...
SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY AND WEST RALEIGH
614 PM EDT WED MAY 19 2004

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE PIEDMONT AND
INTO THE NORTHERN COASTAL PLAIN...

A BAND OF SHOWERS AND THUNDERSTORMS WILL MOVE SOUTHEAST AT 20 MPH
ACROSS THE PIEDMONT AND NORTHERN COASTAL PLAIN OF CENTRAL NORTH
CAROLINA THROUGH 8 PM.  THE STRONGEST STORMS WILL AFFECT THE
NORTHSIDE OF RALEIGH AS WELL AS MORRISVILLE... CARY... WAKE FOREST...
NEW HOPE... KNIGHTDALE... SPRING HOPE... ENFIELD... AND ROCKY MOUNT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THE THUNDERSTORMS.
THE STORMS WILL PRODUCE RAINFALL AMOUNTS BETWEEN ONE AND ONE AND A
HALF INCHES IN LESS THAN AN HOUR.
Local storm report, May 19, 5:55 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
655 PM EDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             6 NE CARY               35.84N 78.72W
05/19/2004  0.50 INCH        WAKE               NC   TRAINED SPOTTER

            PEA TO MARBLE SIZED HAIL REPORTED NEAR RALEIGH

&&

SGY

The radar

The Raleigh/Durham radar (KRAX), 13 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Wake

When
May 19, 5:55 PM EST
Where
Wake County, Knightdale
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.783, -78.483

Thunderstorm Wind, Stanly

When
May 19, 7:30 PM EST
Where
Stanly County, Albemarle
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.367, -80.217

Trees were blown down around the city, resulting in power outages. One tree fell onto a car.

Flash Flood, Stanly

When
May 19, 8:00 PM EST to 9:00 PM EST
Where
Stanly County, Albemarle
Reported by
LAW ENFORCEMENT
Coordinates
35.312, -80.251 (the zone’s center; the record gives no point)

Numerous streets were closed due to flooding. Two rescues had to be made from vehicles stalled in high water, and two rescues were made from homes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394098, 5394184, 5394185.